Forum home Road cycling forum Training, fitness and health

Beta blockers

vegas76vegas76 Posts: 164
Anyone here use beta blockers? I'm on them for migraine prevention and find that I can't get my HR up beyond 160, when I should be able to get it to 180 or so given my age.

Posts

  • MatthewfalleMatthewfalle Posts: 17,571
    Part of their action is to reduce heart rate. I suggest you read the leaflet in the box.

    Have you had a h/r of 180 before or is this something you have read?

    If you are really worried I suggest you speak to your doctor and not a bunch of random people on a bicycle forum.
    Postby team47b » Sun Jun 28, 2015 11:53 am

    De Sisti wrote:
    This is one of the silliest threads I've come across. :lol:

    Recognition at last Matthew, well done!, a justified honour :D
    smithy21 wrote:

    He's right you know.
  • bompingtonbompington Posts: 7,303
    When I was put on them (for high blood pressure) I felt completely nobbled: I struggled to get my heart rate above about 120. I persuaded my GP to find something different and now I can push all the way to 150 or so.

    But, really, what MF said.
  • vegas76vegas76 Posts: 164
    I'm not worried as I have been on the m for years, more thinking about the effects on cardio sports (which I've never been big on until cycling recently).

    I'm more thinking about the effect on ability to exert... Which seems to be quite a big effect at that!
  • sadlybigginssadlybiggins Posts: 158
    Beta blockers have been used as effective performance enhancement in sports where steady hands/eyes/HR are needed, like snooker, archery, darts and rifle shooting. They were banned in snooker for this very reason. Reduced HR is therefore to be expected as a result of using them but no idea whether they would have adverse consequences where the heart and lungs are also trying to engage in serious exertion. One for your doctor, as others have said.
  • mrfpbmrfpb Posts: 4,478
    I have been on them three times and found the same. My usual max HR is 195bpm, but while on BB's I rarely get above160 without real exertion and never above 170. I also get prescribed them for migraine but find the effects wear off after 6 months at which point I tend to come off them without ill effects. However last time I was on them I came off because I was getting seriously depressed as a side effect and losing motivation to exercise at all.
  • svettysvetty Posts: 1,904
    There are a number of migraine treatments that don't impair cardio-vascular performance. Speak to your Dr
    FFS! Harden up and grow a pair :D
  • MatthewfalleMatthewfalle Posts: 17,571
    Listen to Smithy21.
    Postby team47b » Sun Jun 28, 2015 11:53 am

    De Sisti wrote:
    This is one of the silliest threads I've come across. :lol:

    Recognition at last Matthew, well done!, a justified honour :D
    smithy21 wrote:

    He's right you know.
  • Listen to Smithy21.

    Ageed
    I'm sorry you don't believe in miracles
  • MatthewfalleMatthewfalle Posts: 17,571
    Listen to Smithy21.

    Ageed

    good point well presented
    Postby team47b » Sun Jun 28, 2015 11:53 am

    De Sisti wrote:
    This is one of the silliest threads I've come across. :lol:

    Recognition at last Matthew, well done!, a justified honour :D
    smithy21 wrote:

    He's right you know.
Sign In or Register to comment.